West Virginia, 2010Damaging Wind in West Virginia, May 27, 2010
May 27, 2010 · NWS RLX · 1 event in 1 county or zone
Thunderstorms formed over the mountains in a weak flow. Outflow boundaries helped trigger new convection on the perimeter of the existing storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed over the mountains in a weak flow. Outflow boundaries helped trigger new convection on the perimeter of the existing storms. Localized downpours caused 2.6 inches of rain at Valley Head in a few hours. However, no significant flooding occurred. One storm did cause localized wind damage in eastern Harrison County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 2:20 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, May 27, 2:20 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT THU MAY 27 2010
.SYNOPSIS...
A WEAK UPPER TROUGH AND A BACKDOOR COLD FRONT FRIDAY INTO
SATURDAY. WEAK HIGH PRESSURE WITH DRY WEATHER SUNDAY INTO EARLY
MONDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
AFTERNOON CONVECTION OVER MOUNTAINS WILL GRADUALLY DISSIPATE AFTER
22Z. MEANWHILE...WEAK UPPER LEVEL TROUGH MOVING EASTWARD THROUGH
OHIO/INDIANA WILL SLIDE INTO SE OHIO COUNTIES THIS EVENING. COULD
SEE SOME CONVECTION FORM ALONG THIS BOUNDARY GIVEN FORECAST MAX
TEMPS AND INSTABILITY. ANY CONVECTION WILL DISSIPATE WITH LOSS OF
HEATING BY 04-06Z.
UPPER LEVEL TROUGH AXIS MOVES INTO CENTRAL AND EASTERN WEST
VIRGINIA FRIDAY AFTERNOON AND EVENING IN CONJUNCTION WITH A BACK
DOOR COLD FRONT DROPPING SOUTHWESTWARD FROM MARYLAND AND
PENNSYLVANIA DURING THE SAME TIME FRAME. AFTERNOON AND EVENING
THUNDERSTORMS LIKELY ONCE AGAIN IN A LARGER AREA MAINLY EAST OF A
PARKERSBURG TO CHARLESTON TO WILLIAMSON LINE.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
RAIN AND THUNDERSTORMS WILL LINGER OVER THE EASTERN HIGH TERRAIN
FRIDAY NIGHT INTO SATURDAY MORNING. DRY CONDITIONS WILL RETURN
SATURDAY AND PREVAIL THROUGH SUNDAY NIGHT AS THE SURFACE HIGH
PRESSURE TRIES TO REESTABLISH ITSELF OVER THE MID ATLANTIC REGION.
HIGH TEMPERATURES WILL REMAIN WARM...WITH HIGHS IN THE MID TO UPPER
80S ON SUNDAY AS THE AREA DRIES OUT AND SKIES BEGIN TO CLEAR.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
BASED THE LONG TERM FORECAST ON A BLEND OF THE NAM AND ECMWF
SOLUTIONS...AS PER HPCS DISCUSSION. THE NAM AND ECMWF MODELS SHOWED
ADEQUATE AGREEMENT ON THE OVERALL PATTERN...WHILE THE LATEST GFS RUN
HAD A REMARKABLY DIFFERENT SOLUTION AND WAS CONSEQUENTLY THROWN
OUT. THE SURFACE HIGH PRESSURE BEGINS TO WEAKEN AND ALLOWS A COLD
FRONT TO SINK SOUTH AND STALL OVER WV MONDAY NIGHT INTO
TUESDAY...WHICH WILL TRIGGER SHOWERS AND THUNDERSTORMS MONDAY NIGHT
THROUGH WEDNESDAY NIGHT.
WE WILL HAVE THURSDAY MORNING AND PART OF THURSDAY AFTERNOON TO DRY
OUT BEFORE THE RAIN ASSOCIATED WITH NEXT LOW PRESSURE SYSTEM
APPROACHES LATE THURSDAY AFTERNOON. RAIN AND THUNDERSTORMS WILL
BEGIN ON THURSDAY AFTERNOON AS THE WARM FRONT PUSHES NORTH THROUGH
WV...AND WILL CONTINUE THROUGH FRIDAY OUT IN FRONT OF THE COLD FRONT
APPROACHING FROM THE WEST.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS AND LIGHT SURFACE WINDS EXPECTED THRU FRIDAY.
SCATTERED THUNDERSTORMS EXPECTED 18Z-00Z IN EASTERN MOUNTAINS...AND
SE OHIO 00Z-06Z. MORE SCATTERED THUNDERSTORMS 15Z-18Z FRIDAY
MAINLY EAST OF OHIO RIVER.
AFTER 18Z FRIDAY...
IFR CONDITIONS POSSIBLE IN SCATTERED THUNDERSTORMS EASTERN AND
SOUTHERN AREAS FRIDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JKF/JEM
NEAR TERM...JKF
SHORT TERM...JEM
LONG TERM...JEM
AVIATION...
Hazardous weather outlook, May 27, 2:20 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT THU MAY 27 2010
WVZ027-028-030-032-037>040-046-047-281930-
CLAY-BRAXTON-LEWIS-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
320 PM EDT THU MAY 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN
WILL CREATE LOCALIZED PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AND LOW LYING AREAS. SOME OF THESE THUNDERSTORMS MAY
REACH SEVERE LIMITS...WITH STRONG WINDS AND HAIL AS THE PRIMARY
THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 27, 4:16 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
516 PM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0506 PM HEAVY RAIN VALLEY HEAD 38.52N 80.04W
05/27/2010 2.50 RANDOLPH WV PUBLIC
&&
NNNNSpecial weather statement, May 27, 4:22 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT THU MAY 27 2010
WVZ028-030-038-039-272230-
BRAXTON-LEWIS-WEBSTER-UPSHUR-
INCLUDING THE CITIES OF...SUTTON...GASSAWAY...BURNSVILLE...
WESTON...WEBSTER SPRINGS...BUCKHANNON
522 PM EDT THU MAY 27 2010
SLOW MOVING SHOWERS AND THUNDERSTORMS WERE MEANDERING THROUGH
BRAXTON...LEWIS...WEBSTER...AND UPSHUR COUNTIES.
AT 520 PM...THE HEAVIEST DOWNPOURS WERE NEAR DIANA...HACKER VALLEY
AND SOUTH OF CLEVELAND IN WEBSTER COUNTY.
THROUGH 630 PM...NEW SLOW MOVING SHOWERS AND STORMS COULD EASILY
FORM. IF THEY PERSIST OVER ONE AREA...FLASH FLOOD WARNINGS MAY BE
POSTED.
LOCALIZED DOWNPOURS OF A HALF INCH OF RAIN OR MORE ARE POSSIBLE
IN 15 MINUTES. THESE WOULD CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, May 27, 4:24 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN VALLEY HEAD 38.55N 80.03W
05/27/2010 M0.00 INCH RANDOLPH WV CO-OP OBSERVER
VALLEY HEAD COOP OBSERVER REPORTED 2.64 INCHES OF RAIN
FROM ABOUT 3PM TO 5PM.
&&
TAXFORDSpecial weather statement, May 27, 4:28 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT THU MAY 27 2010
WVZ047-272245-
RANDOLPH WV-
528 PM EDT THU MAY 27 2010
...DOWNPOURS OCCURRED BETWEEN 2 AND 4 PM OVER THE HEADWATERS OF THE
TYGART VALLEY RIVER IN SOUTHERN RANDOLPH COUNTY...
AROUND 2.5 INCHES OF RAIN FELL IN THE VICINITY OF VALLEY
HEAD...BETWEEN 1 AND 4 PM. OVERFLOWING DITCH LINES AND WATER
PONDING IN LOW SPOTS WERE COMMON. EVENING MOTORISTS SHOULD BE AWARE
THAT LOOSE DEBRIS MAY BE LEFT ON ROADS.
LUCKILY...THE RAINS BECAME LIGHTER AFTER 4 PM. AT 5:20 PM...ONLY
LIGHT RAIN WAS NEAR VALLEY HEAD.
FEEDING STREAMS...SUCH AS LOGAN RUN...WINDY RUN...RALSTON RUN...AND
BIG RUN WILL CAUSE A SHARP RISE ON THE UPPER TYGART VALLEY RIVER
BETWEEN VALLEY HEAD AND HUTTONSVILLE TONIGHT. SINCE THE HEAVY RAIN
WAS NOT WIDESPREAD...RIVER FLOODING IS NOT EXPECTED.
LAT...LON 3849 8000 3848 8007 3852 8008 3854 8009
3858 8005 3858 7999 3852 7994
22Special weather statement, May 27, 5:38 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT THU MAY 27 2010
WVZ039-040-047-272330-
BARBOUR WV-RANDOLPH WV-UPSHUR WV-
638 PM EDT THU MAY 27 2010
A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS WAS DRIFTING
NORTH THROUGH NORTHERN UPSHUR...AND MOVING INTO BARBOUR COUNTY FROM
NORTHERN RANDOLPH COUNTY.
THIS INCLUDED AREAS AROUND BUCKHANNON...AUDRA STATE PARK...
AND BELINGTON.
FREQUENT LIGHTNING...SMALL HAIL...AND LOCALIZED DOWNPOURS ARE
LIKELY. RAIN OF A HALF INCH COULD FALL IN 15 TO 30 MINUTES...CAUSING
FULL DITCH LINES AND WATER FLOWING ACROSS OR PONDING ON ROADS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...DO NOT STAY IN THE OPEN AREA
OR SEEK SHELTER UNDER TREES...MOVE INDOORS.
AFTER 7 O'CLOCK...THIS BATCH OF SHOWERS AND THUNDERSTORMS
WILL LIKELY AFFECT AREAS FURTHER NORTH IN BARBOUR COUNTY...INCLUDING
THE PHILLIPI AND NESTORVILLE VICINITIES.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3896 7989 3888 8037 3912 8023 3922 8016
3925 8007 3925 8000 3927 7997 3926 7987
3911 7983
22Local storm report, May 27, 5:58 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 PM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HEAVY RAIN BUCKHANNON 38.99N 80.23W
05/27/2010 M0.50 INCH UPSHUR WV TRAINED SPOTTER
SPOTTER AT GOLF COURSE. RAIN IN ABOUT AN HOUR. RAIN HAS
ENDED.
&&
KBATTYThunderstorm Wind, Harrison
- When
- May 27, 6:35 PM EST
- Where
- Harrison County, 1.4 mi S of Mc Alpin
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 39.330, -80.227
The wind blew off a portion of a tin roof to an indoor riding barn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 27, 20101 death · 1 event
- Lightning Strike in Montana, May 27, 2010$250,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 27, 2010$200,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, May 27, 2010$100,000 · 65 kt wind · 6 events
- Flash Flooding and Hail in North Dakota, May 27, 2010$60,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Carolina, May 27, 2010$28,000 · 1.75 in hail · 12 events
- Damaging Winds in Ohio, May 27, 2010$31,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, May 27, 2010$18,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Pennsylvania, May 27, 2010$20,000 · 50 kt wind · 5 events
- Hail and Lightning Strike in North Carolina, May 27, 2010$20,000 · 0.75 in hail · 2 events
- Damaging Wind in Louisiana, May 27, 2010$20,000 · 50 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 27, 2010$12,000 · 56 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229385.